New Mexico, 2019

High Wind in New Mexico, January 18, 2019

January 18, 2019 · NWS MAF · 1 event in 1 county or zone

A strong upper trough moved east across New Mexico and West Texas causing strong winds in the Guadalupe and Davis Mountains where strong winds are expected.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper trough moved east across New Mexico and West Texas causing strong winds in the Guadalupe and Davis Mountains where strong winds are expected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 18, 12:51 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 18, 12:51 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
151 PM CST Fri Jan 18 2019

.DISCUSSION...
Mid-level trough axis was crossing NM with 90-100kt 5h jet moving
INVOF GDP Mtns, very windy conditions/areas BLDU will persist into
the evening and clouds were clearing w-e. Widespread advisory
level winds have been observed and we will add Borden, Howard and
Glasscock Counties to the advisory. Cold front passing this
evening will be in phase with subsidence and will favor winds
staying up, probably advisory levels, across SE NM/PB. Wind
advisory may need to be extended a few hrs past 03Z/19, but we
will let oncoming shift make that decision. BLDU was starting to
reported and will be a concern into the evening as well. Sat AM
low temps will be able to fall into L30s-M30s along n of I-20.
Models continue to be stingy with precip this afternoon/tonight
and there is only a brief window this PM and then again around
09Z/19 for light -SHRA/-SNSH (across the nrn tier of CWFA).
Surface winds never turn NE and thus the coldest air will not get
advected into the area and high temps Sat PM will be in L50s-N60.
Sun AM lows will be a few degrees colder due to drier air and
lighter winds, U20s-U30s (much colder in the parts of the
mountains and Marfa area) and back to above normal temps Sun PM.
Mon still looks to be warm/windy/dry, but models are little
farther w with trough axis, diminishing the wind potential some.
As it looks now the front will pass Mon evening with post-frontal
winds lingering through at least Tue AM. Tue PM will be much
colder, highs in the 40s n/e of the Pecos River. Colder temps will
hold through Wed with trough/lower heights and surface ridge in
place (probably another cold morning in the mtns/Marfa area).
Another front hinted at on Thur.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     35  55  33  64 /  10   0   0   0
Carlsbad                       35  57  28  67 /   0   0   0   0
Dryden                         48  60  37  64 /   0   0   0   0
Fort Stockton                  37  55  36  67 /   0   0   0   0
Guadalupe Pass                 34  50  34  58 /   0   0   0   0
Hobbs                          32  56  29  65 /  10   0   0   0
Marfa                          36  55  22  62 /   0   0   0   0
Midland Intl Airport           34  56  31  65 /  10   0   0   0
Odessa                         35  57  33  65 /   0   0   0   0
Wink                           36  58  27  67 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 8 PM MST this evening for Central Lea County-
     Eddy County Plains-Northern Lea County-Southern Lea County.

     High Wind Warning until 11 PM MST this evening for Guadalupe
     Mountains of Eddy County.

TX...Wind Advisory until 9 PM CST /8 PM MST/ this evening for Andrews-
     Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-
     Marfa Plateau-Martin-Midland-Pecos-Reeves County and Upper
     Trans Pecos-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 11 PM MST this evening for Guadalupe
     Mountains.

     High Wind Warning until 9 PM CST this evening for Davis/Apache
     Mountains Area.

&&
Hazardous weather outlook, Jan 18, 1:10 PM MST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
210 PM CST Fri Jan 18 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-192015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
210 PM CST Fri Jan 18 2019 /110 PM MST Fri Jan 18 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Windy to very windy conditions will continue across the area into
this evening. A High Wind Warning remains in effect for the Guadalupe
and Davis Mountains, and a Wind Advisory is in effect across the
Southeast New Mexico Plains, Trans Pecos, much of the Permian Basin,
the Van Horn Area/Hwy 54 Corridor, and Marfa Plateau.

Strong crosswinds and areas of blowing dust could make travel
hazardous through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
January 18, 1:55 PM MST
Where
Eddy County Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795108.